Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 149, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 3, 2011, 1:54 PM CDT for Henry County, Jefferson County, Iowa. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2011, 1:54 PM CDT (18:54 UTC)
- Expired
- Sep 3, 2011, 3:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Henry County, IA, Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 1:55 PM CDT | HAIL 1 | Ssw Fairfield, IA | NICKEL AND DIME SIZED HAIL WITH A FEW QUARTER SIZE |
| Sep 3, 2:03 PM CDT | HAIL 0.75 | 5 Ne Fairfield, IA | MOSTLY DIME SIZED HAIL ALONG WITH PEA SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
458 WUUS53 KDVN 031854 SVRDVN IAC087-101-032000- /O.NEW.KDVN.SV.W.0149.110903T1854Z-110903T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 154 PM CDT SAT SEP 3 2011 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN SOUTHEAST IOWA... EASTERN JEFFERSON COUNTY IN SOUTHEAST IOWA... * UNTIL 300 PM CDT. * AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH...AND GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR FAIRFIELD...AND MOVING EAST AT 25 MPH. AT 145 PM CDT... LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL IN FAIRFIELD. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT PLAIN...LOCKRIDGE...ROME...WAYLAND...WESTWOOD...OLDS... MOUNT PLEASANT...WINFIELD...NEW LONDON AND MOUNT UNION. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4116 9203 4116 9137 4087 9137 4094 9205 TIME...MOT...LOC 1853Z 271DEG 21KT 4103 9195 WIND...HAIL 60MPH 1.75IN $$
2 follow-up statements
893 WWUS53 KDVN 031906 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 206 PM CDT SAT SEP 3 2011 IAC087-101-032000- /O.CON.KDVN.SV.W.0149.000000T0000Z-110903T2000Z/ JEFFERSON IA-HENRY IA- 206 PM CDT SAT SEP 3 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR HENRY AND EASTERN JEFFERSON COUNTIES... AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR BECKWITH...OR 6 MILES EAST OF FAIRFIELD...MOVING EAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED BETWEEN MOUNT PLEASANT AND TRENTON ALSO MOVING EAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLASGOW...GERMANVILLE...LOCKRIDGE...MERRIMAC...ROME...WAYLAND... TRENTON...WESTWOOD...OAKLAND MILLS...SWEDESBURG...OLDS...MOUNT PLEASANT...MOUNT PLEASANT MUNICIPAL ARPT...WINFIELD...NEW LONDON AND MOUNT UNION. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM FLOODING. && LAT...LON 4116 9197 4116 9137 4087 9137 4094 9197 TIME...MOT...LOC 1905Z 271DEG 21KT 4100 9183 WIND...HAIL 60MPH 1.00IN $$
581 WWUS53 KDVN 031922 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 222 PM CDT SAT SEP 3 2011 IAC101-031932- /O.CAN.KDVN.SV.W.0149.000000T0000Z-110903T2000Z/ JEFFERSON IA- 222 PM CDT SAT SEP 3 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEFFERSON COUNTY IS CANCELLED... THE THUNDERSTORM THAT HAD A HISTORY OF PRODUCING SEVERE WEATHER HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4116 9138 4087 9137 4093 9171 4115 9172 TIME...MOT...LOC 1922Z 264DEG 19KT 4102 9151 $$ IAC087-032000- /O.CON.KDVN.SV.W.0149.000000T0000Z-110903T2000Z/ HENRY IA- 222 PM CDT SAT SEP 3 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR HENRY COUNTY... AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR MOUNT PLEASANT...MOVING EAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINFIELD...NEW LONDON AND MOUNT UNION. LAT...LON 4116 9138 4087 9137 4093 9171 4115 9172 TIME...MOT...LOC 1922Z 264DEG 19KT 4102 9151 WIND...HAIL 60MPH 1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 10:27 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 3, 10:27 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1027 AM CDT SAT SEP 3 2011 .UPDATE... MAIN COLD FRONT JUST ENTERING NW IA ATTIM WITH SCT-WDSPD SHRA/TSRA IN ADVANCE MOVING E/NE. SENT ZFP/GRID UPDATE TO ADJUST POPS BASED ON LATEST RADAR TRENDS. VIS SATL IMAGERY SHOWS OUTFLOW BOUNDARY NEAR TO JUST NORTH OF KAWG-KDVN-KFEP AXIS. CONSIDERABLE CLOUDS... PCPN AND RAIN COOLED AIR IN WAKE WILL HOLD TEMPS DOWN AND HAVE LOWERED MAXES BY SEVERAL DEGS ALL AREAS NORTH OF OUTFLOW BOUNDARY. CLOUDS/PCPN TO LIMIT SFC HEATING/INSTBY THUS ANTICIPATE MAIN SEVERE RISK THIS AFTN/EVE TO BE CONFINED ALONG AND AHEAD OF THE AFOREMENTIONED OUTFLOW BOUNDARY... OR ROUGHLY SOUTHERN HALF OF CWA. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Sep 3, 4:07 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 407 AM CDT SAT SEP 3 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 407 AM CDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL PUSH INTO THE OUTLOOK AREA THIS AFTERNOON AND INTO TONIGHT. SCATTERED THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 80 THIS MORNING WILL BECOME MORE NUMEROUS OVER ALL THE OUTLOOK AREA THIS AFTERNOON INTO TONIGHT. DAMAGING WINDS IN EXCESS OF 60 MPH AND ISOLATED LARGE HAIL ARE POSSIBLE. IN ADDITION...HIGH MOISTURE CONTENT OF THE ATMOSPHERE WILL PRODUCE TORRENTIAL RAIN AND POSSIBLE LOCALIZED FLASH FLOODING. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED MAINLY THIS AFTERNOON AND EVENING. HAASE
In the hours before
Special weather statement, Sep 3, 8:54 AM CDT, 5 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 854 AM CDT SAT SEP 3 2011 IAZ051>054-063>066-076-077-ILZ001-002-007-031600- BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-CEDAR-CLINTON-KEOKUK- WASHINGTON-JO DAVIESS-STEPHENSON-CARROLL- INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA... MAQUOKETA...MARENGO...IOWA CITY...TIPTON...CLINTON...SIGOURNEY... WASHINGTON...GALENA...FREEPORT...MOUNT CARROLL 854 AM CDT SAT SEP 3 2011 ...THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAIN TO AFFECT THE AREA THIS MORNING... AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS EXTENDING FROM NEAR BELLE PLAINE... WILLIAMSBURG AND WHAT CHEER... TO NEWHALL... MOUNT VERNON... OXFORD JUNCTION... SPRINGBROOK... BELLEVUE AND SCALES MOUND MOVING EAST NORTHEAST AT AROUND 30 MPH. THESE STORMS WERE PRODUCING HEAVY RAIN WITH RAINFALL RATES UP TO 1 INCH IN UNDER AN HOUR. THIS MAY PRODUCE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS... AND MAY ALSO CAUSE SOME LOCALIZED FLOODING IN LOCATIONS THAT SEE REPEATED STORM ACTIVITY. IN ADDITION TO THE HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL FROM PEA TO PENNY SIZE AND GUSTY WINDS OF 30 TO 40 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS. IF YOU ARE OUTDOORS...DO NOT WAIT UNTIL YOU CAN HEAR THUNDER OR SEE LIGHTNING BEFORE TAKING COVER.
Special weather statement, Sep 3, 9:56 AM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 AM CDT SAT SEP 3 2011
IAZ064>066-068-031600-
CEDAR-CLINTON-JOHNSON-SCOTT-
956 AM CDT SAT SEP 3 2011
...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND SMALL HAIL...
AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARENCE TO 7 MILES
WEST OF TIPTON TO 7 MILES EAST OF OAKDALE...MOVING EAST AT 35 MPH.
* THUNDERSTORMS WILL BE NEAR...
TIPTON AROUND 1005 AM CDT...
TORONTO AND LOWDEN AROUND 1010 AM CDT...
BENNETT AND WHEATLAND AROUND 1025 AM CDT...
CALAMUS AROUND 1030 AM CDT...
WELTON AROUND 1035 AM CDT...
GRAND MOUND AROUND 1040 AM CDT...
PENNY SIZE HAIL...WINDS OF 35 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH THIS LINE OF
STORMS.
LAT...LON 4169 9163 4186 9140 4186 9137 4189 9137
4195 9130 4193 9046 4168 9077
TIME...MOT...LOC 1455Z 271DEG 29KT 4189 9105 4180 9119
4168 9141Local storm report, Sep 3, 10:16 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 AM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN E SOLON 41.80N 91.49W
09/03/2011 M1.70 INCH JOHNSON IA TRAINED SPOTTER
STILL RAINING.
&&
GROSSSpecial weather statement, Sep 3, 11:57 AM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT SAT SEP 3 2011
ILZ007-009-031730-
CARROLL-WHITESIDE-
1157 AM CDT SAT SEP 3 2011
...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAIN...
AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRHAVEN TO
PROPHETSTOWN...MOVING EAST AT 30 MPH.
* THUNDERSTORMS WILL BE NEAR...
MILLEDGEVILLE AND COLETA AROUND 1210 PM CDT...
EMERSON AROUND 1215 PM CDT...
STERLING AND ROCK FALLS AROUND 1225 PM CDT...
PEA SIZE HAIL...WINDS GREATER THAN 35 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH THIS LINE OF STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS PASSED.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
LAT...LON 4165 9007 4201 9002 4202 8968 4194 8968
4193 8963 4193 8962 4165 8963
TIME...MOT...LOC 1656Z 265DEG 24KT 4193 8991 4164 8997Special weather statement, Sep 3, 1:45 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CDT SAT SEP 3 2011 IAZ065>068-ILZ015-031930- CEDAR-CLINTON-MUSCATINE-ROCK ISLAND-SCOTT- 145 PM CDT SAT SEP 3 2011 ...LINE OF THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN... AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARENCE TO 9 MILES SOUTH OF WILTON...MOVING EAST AT 40 MPH. * THUNDERSTORMS WILL BE NEAR... LOWDEN AND DURANT AROUND 150 PM CDT... TORONTO AND WHEATLAND AROUND 155 PM CDT... WALCOTT...BLUE GRASS AND CALAMUS AROUND 200 PM CDT... DONAHUE AROUND 205 PM CDT... WELTON AND LONG GROVE AROUND 210 PM CDT... STRONG GUSTY WINDS OF 35 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS LINE OF STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED. EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS. LAT...LON 4196 9043 4151 9040 4147 9117 4193 9120 TIME...MOT...LOC 1843Z 265DEG 35KT 4184 9104 4146 9101
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 11:50 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 55 min |
| Sep 3, 1:05 AM CDT | Special Weather Statement | DVN | Delaware, Dubuque | 55 min |
| Sep 3, 1:27 AM CDT | Special Weather Statement | DVN | Buchanan, Delaware | 63 min |
| Sep 3, 2:29 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Dubuque, Linn | 61 min |
| Sep 3, 9:56 AM CDT | Special Weather Statement | DVN | Cedar, Clinton | 64 min |
| Sep 3, 1:45 PM CDT | Special Weather Statement | DVN | Cedar, Clinton, Muscatine, Scott | 45 min |
| Sep 3, 2:20 PM CDT | Special Weather Statement | DVN | Scott | 55 min |
| Sep 3, 2:42 PM CDT | Special Weather Statement | DVN | Des Moines | 48 min |
| Sep 3, 2:52 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.